Florida, 2001Damaging Wind in Florida, July 17, 2001
July 17, 2001 · NWS MFL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 17, 12:40 PM EST, 57 minutes earlier.
Area forecast discussion, Jul 17, 12:40 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
140 PM EDT TUE JUL 17 2001
THE SURFACE RIDGE IN THE ATLANTIC HAS BUILD BACK IN A LITTLE FASTER
THAN EXPECTED. WE SHOULD STILL BE IN THE RIDGE LINE THROUGH
THURSDAY AND THIS WILL FAVOR THE INTERIOR WITH THE HIGHEST
PROBABILITIES. SEA BREEZES SHOULD DEVELOP ON BOTH COASTS AND THE
MAXIMUM TEMPERATURES SHOULD NOT BE AS HIGH AS A RESULT. THE SURFACE
TROUGH IS ALREADY WELL NORTH OF OUR AREA AND SHOULD HAVE NO IMPACT.
IN THE MARINE WITH RIDGE SHOULD KEEP BOATING CONDITIONS VERY
FAVORABLE WITH THE ATLANTIC WINDS BECOMING MORE EASTERLY WITH TIME.
SPEEDS SHOULD STAY ON THE LOW SIDE UNTIL THE EXTENDED PERIOD.
IN THE EXTENDED THE AVIATION MODEL TRIES TO CUTOFF ANOTHER UPPER LOW
OFF THE EAST COAST OF THE U.S. THIS REPRESENTS A CHANGE WITH THE
ATMOSPHERE GENERALLY SHIFTING EVERYTHING FURTHER NORTH. THIS
ACCOUNTS FOR THE WEAKENING OF THE SURFACE RIDGE ON FRIDAY THEN A
RETURN OF THE ATLANTIC RIDGE ON THE WEEKEND. THIS TIME THE ATLANTIC
RIDGE AS INDICATED IN THE MRF WILL BECOME WELL ESTABLISHED OVER
NORTHERN FLORIDA. SO THE EAST COAST WILL GO INTO NIGHT AND MORNING
AND THE WEST INTO AFTERNOON AND EVENING. HOWEVER WE WILL ALSO FEEL
THE IMPACT OF TROPICAL WAVES AND THE MRF ACTUALLY TRIES TO SHOW NEXT
TUESDAY AS A DRY DAY. THIS TIMING WILL BECOME BETTER BY THE END OF
THE WEEK.
PBI TB 075/091 076/090 076 2524
FLL BB 077/089 078/089 078 2414
MIA BB 078/091 078/090 078 1414
APF BT 073/090 073/089 074 2425
.MIA...NONE.
In the hours before
Special weather statement, Jul 17, 10:00 AM EST, 3 hours 37 minutes before
FLZ068-072>074-172300-
SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1100 AM EDT TUE JUL 17 2001
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED
ACROSS THE SOUTH FLORIDA AREA THIS AFTERNOON. THE MOST NUMEROUS
ACTIVITY IS EXPECTED TO DEVELOP OVER THE INTERIOR AND WESTERN
SECTIONS DURING THE LATE AFTERNOON. THE MAIN HAZARD WILL BE FROM
FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES. IN ADDITION
WIND GUSTS OF 30 TO 35 MPH AND LOCALLY HEAVY RAIN CAN BE EXPECTED
WITH SOME OF THE THUNDERSTORMS. LOCALIZED FLOODING WILL BE POSSIBLE
EXPECIALLY IN URBAN AND LOW LYING AREAS.
FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
Thunderstorm Wind, Broward
- When
- July 17, 1:37 PM EST
- Where
- Broward County, Hollywood
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 26.017, -80.150
Trees and power lines were blown down at 71 Street and Buchanan.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, July 17 to 18, 20013 deaths · $8.1 million · 53 kt wind · 15 events
- Heat in Missouri, July 17 to 24, 20012 deaths · 37 events
- Heat in Illinois, July 17 to 18, 20012 deaths · 1 event
- Hail and Damaging Winds in Minnesota, July 17, 200125 injured · $160,000 · 2.75 in hail · 12 events
- Tornado and Flash Flooding in North Dakota, July 17, 2001$5.2 million · F1 · 52 events
- Heat in Missouri, July 17 to 31, 20011 death · 34 events
- Tornado in North Dakota, July 17, 2001$1.0 million · F2 · 1 event
- Heat in Missouri, July 17, 200119 injured · 29 events
- Tornado in North Dakota, July 17, 2001$500,000 · F2 · 1 event
- Lightning Strike in Nebraska, July 17, 20011 death · 1 event
- Tornadoes and Hail in Nebraska, July 17, 2001$231,000 · F0 · 20 events
- Flash Flooding and Hail in Montana, July 17 to 18, 2001$96,000 · 65 kt wind · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257988.